Alert archive / Iowa / Wind Advisories in 2023
Wind Advisory 1, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Mar 16, 2023, 3:39 AM CDT for Chickasaw County, Floyd County, Mitchell County, Iowa. It took effect at Mar 16, 2023, 7:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2023, 3:39 AM CDT (08:39 UTC)
- In effect from
- Mar 16, 2023, 7:00 PM CDT
- Expired
- Mar 17, 2023, 4:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
061 WWUS73 KARX 160839 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 339 AM CDT Thu Mar 16 2023 IAZ008-018-019-161800- /O.NEW.KARX.WI.Y.0001.230317T0000Z-230317T0900Z/ Mitchell-Floyd-Chickasaw- Including the cities of Osage, Charles City, and New Hampton 339 AM CDT Thu Mar 16 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT FRIDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Mitchell, Floyd and Chickasaw Counties. * WHEN...From 7 PM this evening to 4 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Low visibility in falling snow may briefly occur in the advisory area this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KDS
3 follow-up statements
169 WWUS73 KARX 161654 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1154 AM CDT Thu Mar 16 2023 IAZ008-018-019-170400- /O.CON.KARX.WI.Y.0001.230317T0000Z-230317T0900Z/ Mitchell-Floyd-Chickasaw- Including the cities of Osage, Charles City, and New Hampton 1154 AM CDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT FRIDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Mitchell, Floyd and Chickasaw Counties. * WHEN...From 7 PM this evening to 4 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Low visibility in falling snow may briefly occur in the advisory area this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
697 WWUS73 KARX 170126 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 826 PM CDT Thu Mar 16 2023 IAZ008-018-019-170900- /O.CON.KARX.WI.Y.0001.000000T0000Z-230317T0900Z/ Mitchell-Floyd-Chickasaw- Including the cities of Osage, Charles City, and New Hampton 826 PM CDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT FRIDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Mitchell, Floyd and Chickasaw Counties. * WHEN...Until 4 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
278 WWUS73 KARX 170854 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 354 AM CDT Fri Mar 17 2023 IAZ008-018-019-171000- /O.EXP.KARX.WI.Y.0001.000000T0000Z-230317T0900Z/ Mitchell-Floyd-Chickasaw- Including the cities of Osage, Charles City, and New Hampton 354 AM CDT Fri Mar 17 2023 ...WIND ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING... Winds slowly subside through the morning but a few gusts of 35 to 45 mph are possible during this time. $$ KDS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Mar 15, 10:55 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Mar 15, 10:55 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1055 PM CDT Wed Mar 15 2023 .DISCUSSION...(Tonight through Wednesday) Issued at 210 PM CDT Wed Mar 15 2023 Key Messages: - Rain, Snow and Wind Thu-Fri. Bulk of snow north of I-90 (1-3" currently expected). How much falls highly dependent on sfc/near sfc temp - 1 to 2 degree swing could result in a change in how much falls, and where. Confidence about 50/50 in amounts with that in mind. 35-45 mph wind gusts possible Thu night-Fri. - Cold start to weekend, moderating temps for the new week * SNOW/WIND: Thu-Fri...bulk of snow accums along/north of I-90. Winds gusts into upper 30s/low 40s mph at times Thu n-Fri morning. Storm system on track to bring rain, snow and wind to the region from Thu afternoon through Fri. The system comes in 3 parts, with the middle likely the most impactful. The medium range guidance has generally trended faster and farther north with the system over the past few days - at least when it comes to where the heavier snow falls. > Part 1: tonight, and probably "much ado about nothing" for our local area. Warm front lifts northward across the region today, laying up across far northern WI later tonight. Weak ripples in the upper level flow will slide across the front with weak, mostly low level QG convergence associated with them. Low level warming will provide additional lift, but frontogenetic forcing isn't very robust. Probably most importantly is the saturation - or namely - lack of it. RH fields keep the deeper moisture well north, with drier mid/low level air south of there. This should work to keep pcpn chances mostly north of the local forecast area. Whatever would fall would be minor. > Part 2: Thu/Thu night Cyclogenesis ramps up across the lee of rockies/central plains this evening as an upper level trough presses in from the west coast. The sfc low continues to deepen as it lifts northeast, moving over southeast WI by 06z Fri. Some bits of shortwave energy more in the southern stream will work along the southern flanks of the low's associated cold front, accentuating the available lift. The main trough axis, meanwhile, hangs farther west, never catching up to the sfc low/cold front as it exits east overnight. The stronger, deeper QG convergence hangs back with the upper level trough, holding across northern parts of the region overnight. Sloping frontogenetic lift with the front, with some response in the favored snow producing 600:700 mb layer during the night hours. This rests in the colder air post the sfc front, and should mostly go into snow production. Models moving the system in quicker, so perhaps a bit more rain at the outset. Should transition to snow from west to east as the colder air pushes in post the front. As the main band of pcpn sweeps east overnight, GFS/NAM bufkit soundings hint at the potential loss of ice in the cloud, suggesting it could swing to freezing drizzle. However, by the time the cloud layer shallows out, it could be cold enough through the column to introduce ice. If freezing pcpn would be realized, it could/would be limited in time/areal coverage. As for snow amounts, more on that below. > Part 3: Friday The heart of the storm will have shifted east by early Friday morning, but a westward hanging sfc trough will rest across central MN and northern WI. Another lobe of upper level energy is progged to drop into the exiting trough, give the sfc boundary some push south as it moves through. There is a stout dry mid level punch with the exiting storm, and this secondary shortwave/sfc trough will be running into that as they move south/southeast later in the day Friday. There could be enough low level moisture scoured up to trigger snow showers in the afternoon, but on the whole, additional snow chances will hold across the north where saturation won't be as great of a concern. Light snow chances in the north could linger Friday night into Sat. > Snow amounts/related headlines: Initial mild/moist nature of the airmass, snow ratios should be closer or sub 10:1, but increase later into the night as colder air moves in and should push into the mid teens. That said, the onset is earlier and there will be more mild air to content with. Some cooling with onset, but likely a fair amount of melting on warmer sfc (could be overcome by snowfall rate at times). THe southeast-northeast running band also looks to push eastward at a decent clip...so time/residence not as big of a concern as a few past events. For now, I-90 and north still favored for accumulations, with higher amounts north of I-94. These have backed off a bit, looking more for 1-3" now. A lot of spread in the GFS and EC plumes though, although Hires models favor the lower amounts. Note - a 1 to 2 degree swing in sfc/near sfc temp could push some of that rain to snow, and up amounts by another 1 to 2". Keep a close eye on forecasts for updates/adjustments. For headlines, with amounts coming in lower...will not hoist any. Some drifting snow possible (where the snow falls), but with wetter nature initially, not sure on impact from blowing (lowering visibilities). > Refreeze? With cold air quickly moving across the area Thu night, lows expected to bottom out in the single digits to teens by 12z Fri. Any standing water, slush on untreated surfaces will freeze. Even if don't get much (or any) snow, Friday morning could be rather slick/icy for the morning commute. > Wind: the storm system continues to strengthen as it shifts east/northeast across the region, tightening the sfc pressure gradient. Winds will quickly increase as the low shifts east, kicking up by late Thu afternoon west of the Mississippi river, spreading across western WI in the evening. Widespread strong/gusty winds will persist through the better part of Fri. Gusts of 40+ mph a 50 to 70% probability via the EPS ensemble mean over parts of NE IA/SW WI, and likely reaching across the open areas of SE MN. The threat for 45+ mph winds much less, lowering confidence in the need for a wind adv. The winds will be strongest where snowfall is the least, but should still manage to drift in open areas. With some wetter aspects to the snowfall, how big of an impact blowing (and vsby reductions) snow would/could be is in question. > Hydro; while overall QPF is expected to hold under 1", and mostly under 1/2" where rain is predominant, a couple days of milder temps coupled with the rain will release liquid into area rivers/streams. Could see some rises, although likely not enough to lead to flooding impacts (stay within banks). Colder weather will slow down the melt this weekend. * COLD FRI/SAT: moderating temps, more seasonable for start of new week Slug of cold air progged to drop in post the Thu storm system. Consistent signal in the GFS/EC with both showing 850 mb temps bottoming out -17 to -18 C by 12z Sat. NAEFS and GEFS 850mb temp anomalies still flirting with -2. Probabilities in the GEFS and EPS are 100% for freezing temps Fri/Sat, with some hope to climb above 32 F in the far south on Sunday. Overall though, temps look to be 10 to 15 degrees below normal through the weekend. This cold will be short-lived as shortwave ridging is slated to build in for Monday. Could see some amplification of the ridge by mid week, ahead of a storm system that could be driving into the northern/central plains Thu night. Temps should rebound back to, and above the mid March normals. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1055 PM CDT Wed Mar 15 2023 VFR conditions overnight will soon give way to MVFR ceilings by sunrise. Conditions will continue to worsen with the onset of precipitation beginning as rainfall. Visibilities drop to MVFR/IFR category and ceilings lower even more into IFR. Improvements do not look to come until later in the evening once the precipitation moves out ending as a rain/snow mix. Cannot rule out some lingering light snow showers after 00z, but any visibility impacts look limited. Winds will be the other concern throughout the forecast period. LLWS is still a threat overnight tonight until the low level jet moves out of the region with a surface boundary pushing into the region from the northwest. Surface winds will hold from the south throughout the morning. But once the front passes by mid/late afternoon, winds will drastically increase from the northwest. Wind gusts in the 25 to 35 knot range will then be possible after 00z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Rieck AVIATION...Peters
Hazardous weather outlook, Mar 15, 2:34 PM CDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 234 PM CDT Wed Mar 15 2023 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-161100- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 234 PM CDT Wed Mar 15 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota and western into north central Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Rain transitions to snow Thursday afternoon into the evening, with the snow continuing into the overnight. Amounts from 1 to 3" currently possible, highest north of I-94. Wind gusts of 35 to 45 mph Thursday night into early Friday could create some drifting snow. Standing water, slush could freeze on untreated surfaces Friday morning. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ054-055-061-161100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 234 PM CDT Wed Mar 15 2023 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Rain transitions to light snow Thursday night with minimal if any snow accumulations. Northwest winds will gust from 35 to 45 mph Thursday night through Friday. Standing water on untreated surfaces could freeze Friday morning. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.